Monday, October 11, 2010
Weight Loss Drug REMOVED from Market
Ah yes, it's becoming the all-too frequent headlines: Drug X removed from the market! This week, it's MERIDIA (sibutramine ), a weight loss medication by Abbott that has been available in the United States since 1997. A research study called SCOUT- Sibutramine Cardiovascular OUtcomes Trial- revealed a 16% increase in the risk for serious cardiovascular events such as nonfatal heart attack or stroke, the need for resuscitation (after the heart stopped), and even death, in patients who took sibutramine compared with those patients on a placebo.
Isn't obesity a risk factor for heart disease, though? Are you better off losing weight using a drug that might increase your cardiovascular risk versus simply staying overweight and being at risk from that? Researchers in this study say no. They believe the drug itself caused more increased risk than any benefit that might be derived from the weight loss itself. This was a large study, with over 10,000 men and women over the age of 55, who were significantly overweight and had a history of heart disease, diabetes, or other cardiovascular risk factor. As such, if you took Meridia and are overweight but have NO other risk factors, we do not know how much this drug might increase your risk.
What should you do if you took Meridia in the past? Let your doctor or FDA's Medwatch program know if you have developed any cardiovascular complications. If you are currently taking Meridia, you will need to discontinue it, and discuss an alternative weight loss program with your physician.
For the record, people in the study who received the real drug (not placebo) lost 2.5% more of their body weight over the five years of the trial. I would like to point out that following the MORE principles of increasing your fruit and vegetable intake plus adding in daily exercise will get you to the same or greater endpoint, with NO increase in cardiovascular risk!
BOTTOM LINE: The weight loss drug Meridia has been recalled- see the FDA report for further details, and contact your doctor if you are now or in the past took this medication.